CASE REPORTS

Fatal Delayed Thrombocytopenia following Abciximab Therapy

Roger B. McCorry, MRCP and Paul Johnston, MRCP
Roger B. McCorry, MRCP and Paul Johnston, MRCP
Case Report. A 43-year-old Caucasian male was admitted with prolonged central chest pain. His initial ECG demonstrated ST depression in leads II, III, aVf and V2–V6. He received aspirin 300 mg, a loading dose of clopidogrel 300 mg (followed by 75 mg daily), and weight-adjusted enoxaparin (40 mg subcutaneously twice daily for 72 hours). Symptoms and ECG changes persisted and urgent coronary angiography was performed. This revealed a proximally occluded left anterior descending artery (LAD) and a severely stenosed, dominant right coronary artery (RCA), which completely collateralized the LAD. The LAD occlusion appeared chronic, and consequently, angioplasty and stenting were performed on the RCA. Given the setting of a non-ST-elevation myocardial infarction, a weight-adjusted bolus of abciximab (0.25 mg/kg) and unfractionated heparin (70 IU/kg) was administered. This was followed by a 12-hour infusion of abciximab (0.125 g/kg/minute). Following the procedure, chest pain and ECG changes settled. However, 12 hours later, his pain recurred and this was associated with ST changes similar to his admission ECG. Further angiography demonstrated that the RCA stent was satisfactory, but there was now TIMI 1 flow down the LAD, indicating that it had been the culprit vessel. The patient underwent successful angioplasty to this vessel, and an additional weight-adjusted bolus of unfractionated heparin (100 IU/kg) was administered. No further bolus of abciximab or repeat loading dose of clopidogrel were administered. Our patient remained pain-free throughout the remainder of his hospital stay. Fibrinolytics were not administered at any point during his hospitalization. Platelet counts at baseline, 2 hours, day 1 and day 3 were 208, 172, 178 and 175 x 109/liter , respectively. The patient was discharged on day 6. Discharge medications included aspirin 300 mg, clopidogrel 75 mg, atorvastatin 40 mg, bisoprolol 3.75 mg, ramipril 1.25 mg, and cipralex 10 mg (longstanding). Thirteen hours later, he presented with a severe headache. He was initially drowsy and disorientated, but became rapidly comatose. An urgent computed tomography scan demonstrated a massive intracerebral bleed involving the right cerebellar hemisphere and extending into the fourth, third, and lateral ventricles, resulting in acute obstructive hydrocephalus. A petechial rash was noted on the feet, and an urgent platelet count on admission was 0.10 x 9. Donor platelets were administered, restoring the platelet count to 70,000. A peripheral blood film was normal, with no evidence of platelet clumping to suggest pseudothrombocytopenia. The blood film failed to reveal schistocytes to suggest any underlying microangiopathic hemolytic anemia (MAHA), thus excluding thrombotic thrombocytopenic purpura (TTP). The patient’s renal function was normal. A coagulation screen was normal, and heparin-induced thrombocytopenia (HIT) antibodies were not detected. The neurosurgical opinion was that there would be no value in surgical decompression. Brainstem reflexes were formally assessed the following day and were negative. Discussion Abciximab is recommended for patients with unstable coronary syndromes undergoing percutaneous coronary intervention.1 In four major trials of this drug, thrombocytopenia, (defined as a platelet count less than 100,000 and a fall of less than or equal to 25% of baseline) occurred in 3.7% of patients.2 However, profound thrombocytopenia (defined as a platelet count less than 20,000) is less frequent, occurring in 0.5% to 1.0% of patients following initial exposure, and in 2.4% with re-administration.3 The mechanism of thrombocytopenia following re-administration of abciximab has been elucidated. In a group of patients with profound thrombocytopenia after re-exposure to the drug, strong IgG or IgM antibodies, which reacted with the abciximab-coated platelets were detected.4 It is suggested that in patients who develop thrombocytopenia after an initial exposure to abciximab, there are naturally occurring antibodies similar to those which develop in patients with multiple exposures.4 Although most patients recover uneventfully, life-threatening bleeding has been described, and there have been several cases of intracranial haemorrhage.4 Thrombocytopenia usually occurs within hours and is self-limiting. This is recognized by the manufacturers who recommend that a platelet count is checked at 2 to 4 hours after the bolus, and again at 24 hours. If thrombocytopenia is detected, the effects of abciximab-induced thrombocytopenia can be rapidly reversed by platelet transfusion. Late thrombocytopenia occurring 3 to 12 days after administration is rare, but has been reported in a small number of cases.5–10 Table 1 provides a summary of all cases reported in the literature. The mechanism is also thought to be an immune reaction to the abciximab-coated platelets which remain in the circulation for several weeks.6,7 The cases reported in the literature have all been self-limiting, and serious bleeding has not described.8,10 Consequently, this is an exceptional case of fatal delayed thrombocytopenia following abciximab therapy. It would seem appropriate to advise that patients should be counseled to seek urgent medical attention if petechial lesions develop on the skin or bleeding complications arise. This case also raises the enormous logistical issue of whether additional late platelet counts should be routinely checked after abciximab therapy.
References
1. Silber S, Albertsson P, Avilés FF, et al. Guidelines for percutaneous coronary interventions: The task force for percutaneous coronary interventions of the European Society of Cardiology. Eur Heart J 2005;26:804–847. 2. Sane DC, Damaraju LV, Topol EJ, et al. Occurrence and clinical significance of pseudothrombocytopenia during abciximab therapy. J Am Coll Cardiol 2000;36:75–83. 3. Tcheng JE, Kereiakes DJ, Lincoff AM, et al. Abciximab readministration: Results of the ReoPro readministration registry. Circulation 2001;104:870–875 4. Aster RH. Immune thrombocytopenia caused by glycoprotein IIb/IIIa inhibitors. Chest 2005;127(2 Suppl):53S–59S. 5. Curtis BR, Divgi A, Garritty M, Aster RH. Delayed thrombocytopenia after treatment with abciximab: A distinct clinical entity associated with the immune response to the drug. J Thromb Haemost 2004;2:985–992. 6. Nurden P, Clofent-Sanchez G, Jais C, et al. Delayed immunologic thrombocytopenia induced by abciximab. Thromb Haemost 2004;92:820–828. 7. Reddy MS, Carmody TJ, Kereiakes DJ. Severe delayed thrombocytopenia associated with abciximab (ReoPro) therapy. Catheter Cardiovasc Interv 2001;52:486–488. 8. Kaluski E, Leitman M, Khiger I, Cotter G. Delayed thrombocytopenia following abciximab therapy. Int J Cardiovasc Intervent 2001;4:151–155. 9. Sharma S, Bhambi B, Nyitray W, et al. Delayed profound thrombocytopenia presenting 7 days after use of abciximab (ReoPro). J Cardiovasc Pharmacol Ther 2002;7:21–24. 10. Jenkins LA, Lau S, Crawford M, Keung YK. Delayed profound thrombocytopenia after c7E3 Fab (abciximab) therapy. Circulation 1998;97:1214–1215.